IPSIndian Journal of Pharmacology
Home  IPS  Feedback Subscribe Top cited articles Login 
Users Online : 1705 
Small font sizeDefault font sizeIncrease font size
Navigate Here
  Search
 
  
Resource Links
 »  Similar in PUBMED
 »  Search Pubmed for
 »  Search in Google Scholar for
 »Related articles
 »  Article in PDF (544 KB)
 »  Citation Manager
 »  Access Statistics
 »  Reader Comments
 »  Email Alert *
 »  Add to My List *
* Registration required (free)

 
In This Article
 »  Abstract
 » Introduction
 » Case Report
 » Discussion
 »  References
 »  Article Figures

 Article Access Statistics
    Viewed2570    
    Printed84    
    Emailed0    
    PDF Downloaded133    
    Comments [Add]    
    Cited by others 1    

Recommend this journal

 


 
 Table of Contents    
DRUG WATCH
Year : 2013  |  Volume : 45  |  Issue : 2  |  Page : 199-200
 

Olmesartan: Induced maculopapular rash


Department of Pharmacology and Surgery, BIMS College, Belgaum, Karnataka, India

Date of Submission19-Sep-2012
Date of Decision15-Oct-2012
Date of Acceptance30-Dec-2012
Date of Web Publication11-Mar-2013

Correspondence Address:
Aruna Bhushan
Department of Pharmacology and Surgery, BIMS College, Belgaum, Karnataka
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0253-7613.108325

Rights and Permissions

 » Abstract 

Olmesartan medoxomil is an angiotensin receptor blocker (ARB) which is shown to be effective and well tolerated in hypertensive patients. It is a frequently prescribed antihypertensive as it is considered safe. Here, we report the case of a patient who developed maculopapular rash during the course of the treatment with olmesartan medoxomil.


Keywords: Angiotensin receptor blockers, maculopapular rash, olmesartan


How to cite this article:
Bhushan A, Ved Bhushan S T. Olmesartan: Induced maculopapular rash. Indian J Pharmacol 2013;45:199-200

How to cite this URL:
Bhushan A, Ved Bhushan S T. Olmesartan: Induced maculopapular rash. Indian J Pharmacol [serial online] 2013 [cited 2021 Feb 25];45:199-200. Available from: https://www.ijp-online.com/text.asp?2013/45/2/199/108325



 » Introduction Top


Olmesartan medoxomil, the seventh angiotensin receptor blocker (ARB) licensed by US Food and Drug Administration, is indicated for the treatment of hypertension. It acts as an angiotensin receptor type 1 blocker and henceprevents the action of angiotensin II, a potent vasoconstrictor. It is used as an alternate in patients who are intolerant to angiotensin converting enzyme inhibitors. [1] The potential advantages of olmesartan include once-daily dosing, absence of significant adverse reactions and well tolerated side-effect profile. Here, we report a case of a 45-year-old female who developed maculopapular rash to olmesartan medoxomil.


 » Case Report Top


A 45-year-old married female, a known case of diabetes since 2 years, was diagnosed with hypertension 4 months ago for which she was prescribed olmesartan medoxomil 10 mg once daily. Her diabetes was well controlled by metformin 500 mg once daily. The patient did not give any past or family history of allergy or dermatological diseases. Within 1 week of starting treatment with olmesartan, the patient developed itchy maculopapular erythematous rashes over the neck and lips as shown in [Figure 1]. However, she did not attribute it to the drug and thought them to be due to photosensitivity. Inspite of extensive use of sunscreen, the rashes slowly progressed and affected forearms as well. The rashes were becoming larger, more pruritic and had spread all over the body within 2 months. She consulted a dermatologist who prescribed topical fluticasone ointment and levocetrizine 5 mg once daily. The differential diagnosis of sun allergy and drug allergy were considered. The patient was already taking sun protection measures hence polymorphous light eruption was ruled out and no new drug except olmesartan was taken by the patient, which was stopped by the dermatologist. She was also advised to consult an endocrinologist, who suspected olmesartan to be the causal drug and an alternative drug, nebivolol 5 mg once daily was prescribed for hypertension. The patient was regularly followed up and remarkable improvement in her condition was seen over a period of 2 weeks following the change of medication. No adverse sequelae were reported.
Figure 1: Maculopapular rash on neck

Click here to view



 » Discussion Top


ARBs are a newer class of antihypertensives, developed to overcome deficiencies of angiotensin converting enzyme (ACE) inhibitors. Olmesartan is considered to be more effective than losartan in lowering blood pressure (BP) in patients with hypertension based on the results of head-to-head comparative studies. [2] Several studies have observed that olmesartan is well tolerated, with a safety profile similar to placebo. No class-specific adverse effects have been associated with ARBs. [3],[4]

In our patient, a systematic approach was followed to determine whether the suspected adverse drug reaction (ADR)was actually due to the drug or a result of other factors. Naranjo's causality scale was used to determine a causal relationship between maculopapular rash and treatment with olmesartan. The following criteria were taken into account: the ADR developed within a week of starting olmesartan, the condition improved within 4 days of discontinuation of olmesartan and there was marked improvement in 2 weeks and the ADR could not be explained by any other condition (polymorphous light eruption or any allergy). Hence, it was considered that the rash was "probably" caused by olmesartan (Naranjo's score +5). WHO-Uppsala monitoring centre (UMC) causality assessment criteria also indicated a probable association.

Cutaneous side effects to use of valsartan have been reported in literature. Ozturk et al. reported itchy erythematous maculopapular rashes all over the body after taking valsartan. [5] Olmesartan has also exhibited a similar side effect as that of valsartan (a fellow ARB), an exanthematous drug reaction.To the best of our knowledge, this is the first reported case of maculopapular rashes with olmesartan medoxomil use. Practitioners should be aware of this rare but potentially serious adverse event, especially as olmesartan is used for a common condition like hypertension.

 
 » References Top

1.Pitt B, Segal R, Martinez FA, Meurers G, Cowley AJ, Thomas I, et al. Randomised trial of losartan versus captopril in patients over 65 with heart failure (Evaluation of Losartan in the Elderly Study, ELITE). Lancet 1997;349:747-52.  Back to cited text no. 1
[PUBMED]    
2.Verdecchia P, Angeli F, Repaci S, Mazzotta G, Gentile G, Reboldi G. Comparative assessment of angiotensin receptor blockers in different clinical settings. Vasc Health Risk Manag 2009;5:939-48.  Back to cited text no. 2
[PUBMED]    
3.Mazzolai L, Burnier M. Comparative safety and tolerability of angiotensin II receptor antagonists. Drug Saf 1999;21:23-33.  Back to cited text no. 3
[PUBMED]    
4.Puchler K, Lacis P, Gunther A. Safety, tolerability and efficacy of the new oral angiotensin II (AT 1 ) receptor antagonist CS-866 in patients with mild to moderate hypertension [Abstract]. J Hum Hypertens 1999;13:4.  Back to cited text no. 4
    
5.Ozturk G, Turk BG, Senturk B, Turkmen M, Kandiloglu G. Exanthematous drug eruption due to valsartan. Cutan Ocul Toxicol 2012;31:335-7.  Back to cited text no. 5
[PUBMED]    


    Figures

  [Figure 1]

This article has been cited by
1 Olmesartan medoxomil
Reactions Weekly. 2013; 1460(1): 32
[Pubmed] | [DOI]



 

Top
Print this article  Email this article
 

    

Site Map | Home | Contact Us | Feedback | Copyright and Disclaimer
Online since 20th July '04
Published by Wolters Kluwer - Medknow